Common painkillers could increase risk of heart attacks
Experts have drawn a link between taking non-steroidal anti-inflammatory drugs (NSAIDs), which are used to treat pain and inflammation, and an increased risk of heart attacks.
Doctors should consider the “risks and benefits” before dishing out the commonly prescribed drugs, particularly at higher doses, the authors cautioned.
Researchers from Canada, Finland and Germany conducted an analysis of previous studies, which held data on almost 450,000 people – 61,460 of whom had suffered a heart attack.
They found that taking any dose of NSAIDs, including ibuprofen and naproxen, for one week, one month, or more than a month was associated with an increased risk of myocardial infarction (heart attack), according to the study published in The BMJ.
They said there was a “a rapid onset of risk” for heart attack within the first week of use, while risk was highest during the first month of taking the painkillers.
Using the drugs for longer than one month did not increase risk more than with shorter use, the researchers found. Risk was higher among users on high doses.
Use for between eight and 30 days at a high dose was “particularly harmful” when people were taking more than 1,200mg a day of ibuprofen, 750mg a day of naproxen and more than 25mg a day of rofecoxib, they wrote.
Overall, the increased risk of suffering a heart attack was between 24per cent and 58 per cent if taking celecoxib, ibuprofen, diclofenac, naproxen and rofecoxib, compared with not using these medications.
While the authors stressed that conclusions should not be drawn about cause and effect, they wrote: “Given that the onset of risk of acute myocardial infarction occurred in the first week and appeared greatest in the first month of treatment with higher doses, prescribers should consider weighing the risks and benefits of NSAIDs before instituting treatment, particularly for higher doses.”
Dr Mike Knapton of the British Heart Foundation said: “This large-scale study worryingly highlights just how quickly you become at risk of having a heart attack after starting NSAIDs.”